Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Raleigh, NC

July 5, 2002Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 7:03 PM EDT for Wilson County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 7:03 PM EDT (23:03 UTC)
Expired
Jul 5, 2002, 7:45 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wilson County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS52 KRAH 052303
SVRRAH
NCC195-052345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF WILSON...OR ABOUT 12 MILES
  SOUTH OF NASHVILLE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WILSON AT 720 PM EDT
   SARATOGA AT 740 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR LARGE HAIL...AND FREQUENT LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

$$
JWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2002

FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT.  THUNDERSTORMS
AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO
MOVE INTO CENTRAL NORTH CAROLINA.  TEMPERATURES AND DEWPOINTS BEHIND
FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW
DAYS.  THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT
RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER
TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER
AREA.

FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE
NORMAL SUMMERTIME CONDITIONS.  WILL INDICATE AFTERNOON CONVECTION
FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE
DESTABILIZES ATMOSPHERE.

.RAH...NONE.

SWH

In the hours before

Local storm report, Jul 5, 4:00 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
400 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ORANGE GROVE              NC   WIND DAMAGE
07/04/02   ORANGE                         TREE FELL ON A HOUSE IN
                                          ORANGE GROVE
Local storm report, Jul 5, 5:49 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
549 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MICRO                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       70 FOOT COMMUNICATIONS
                                          TOWER DWONED BY SEVERE
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SKYWARN.

KK
Local storm report, Jul 5, 6:09 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
609 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MICRO                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       70 FOOT COMMUNICATIONS
                                          TOWER DWONED BY SEVERE
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SKYWARN.

0600 PM    CENTERVILLE               NC   WIND DAMAGE
07/05/02   FRANKLIN                       TREES DOWNED BY SEVERE
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SKYWARN.

KK
Local storm report, Jul 5, 6:51 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
651 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    5 W SMITHFIELD            NC   1.75 INCH HAIL
07/05/02   JOHNSTON                       REPORTED BY NWS WEATHER
                                          SPOTTER.

KK
Local storm report, Jul 5, 6:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    5 W SMITHFIELD            NC   1.75 INCH HAIL
07/05/02   JOHNSTON                       REPORTED BY NWS WEATHER
                                          SPOTTER.

0630 PM    MCGEE CROSSROADS          NC   1.75 INCH HAIL
07/05/02   JOHNSON                        REPORTED BY NEWS CHANNEL
                                          14

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningRAHJohnston12 min
Jul 5, 6:04 PM EDTSevere Thunderstorm WarningRAHFranklin41 min
Jul 5, 6:17 PM EDTSevere Thunderstorm WarningRAHJohnston43 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningRAHWilson26 min
Jul 5, 6:31 PM EDTSevere Thunderstorm WarningRAHHalifax29 min
Jul 5, 7:02 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash28 min
Jul 5, 7:13 PM EDTTornado WarningRAHJohnston32 min
Jul 5, 7:17 PM EDTSevere Thunderstorm WarningRAHWayne28 min
Jul 5, 7:26 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax49 min
Jul 5, 7:49 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake41 min
Jul 5, 7:54 PM EDTFlash Flood WarningRAHWilson66 min
Jul 5, 7:57 PM EDTFlash Flood WarningRAHJohnston2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.